Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

July 17, 2018Prowers County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 17, 2018, 7:13 PM MDT for Prowers County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 7:13 PM MDT (01:13 UTC)
Expired
Jul 17, 2018, 7:45 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO

County Prowers County, CO

The radar

The Goodland radar (KGLD), 163 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WWUS85 KPUB 180113
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
713 PM MDT TUE JUL 17 2018
 
COZ098-180145-
Lamar Vicinity/Prowers County CO-
713 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PROWERS COUNTY UNTIL 745
PM MDT...

At 712 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lamar to 11 miles south of Granada.
Movement was northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lamar, Holly, Granada, Hartman and Bristol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3780 10216 3795 10267 3826 10260 3808 10204
      3795 10204
TIME...MOT...LOC 0112Z 208DEG 20KT 3801 10262 3790 10226 

$$

BL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:23 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 17, 3:23 PM MDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
323 PM MDT Tue Jul 17 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 241 PM MDT Tue Jul 17 2018

Currently...radar is becoming more active across the region with
scattered showers and thunderstorms over the mountains.  Expect this
activity to expand across the I-25 corridor this afternoon based on
the latest high-res model data.  Locally heavy rainfall will be
possible along with flash flooding on area burn scars.  Temperatures
have warmed into the 80s with a few 90s out across the Plains.

Through tonight...high pressure aloft will continue to sit over
Nevada into  Utah while a shortwave trough drops southeast across
Wyoming this evening.  As the upper level disturbance moves across
the region, shower and thunderstorm activity will expand in coverage
through the evening hours.  High-res model solutions move
thunderstorms off the higher terrain, and across the Plains through
midnight before dissipating late.  Locally heavy rainfall will be
the main threat along with lightning.  As the storms move across the
Plains, hail to near one inch in diameter and wind gusts to near 60
mph will be possible.  Overnight lows will remain mild across the
region with 50s to lower 60s.

Wednesday...the high pressure to the west will remain nearly
stationary through the day while the upper disturbance passes into
the Central Plains.  Broad northwesterly flow aloft will usher in
drier air, while a cold front at the surface brings northerly flow
to the Plains, cutting off low level upslope flow.  Residual
moisture and daytime heating will lead to a few showers and
thunderstorms over the mountains, however, coverage looks very
limited at this time.  If one of these storms should hit a burn
scar, flash flooding will remain possible, but the threat will be
low.  Temperatures will start to warm again with highs reaching the
mid to upper 90s across the region.  Mozley

.LONG TERM...(Wednesday night through Tuesday)
Issued at 241 PM MDT Tue Jul 17 2018

Center of upper level high pressure slides eastward into Colorado
on Thursday, with dry air mass remaining in place across the
region. Might be just enough residual moisture for isolated
afternoon tsra over the mountains, though storm coverage/intensity
looks sparse/weak. As heights build and mid levels warm, max
temps Thu afternoon will continue a slow upward climb, with
readings 95-105f over the plains, and deep into the 80s across
many mountain/interior valley locations. Weak front drops south
through the plains Thu night into Fri, with deepening upslope and
moisture along/east of the mountains by late Fri afternoon. Mid
levels begin to moisten as well, as upper high drifts eastward
into the TX Panhandle by Fri evening. Should thus see at least a
modest uptick in convection over the area according to the GFS and
NAM, while ECMWF is slightly less aggressive with low level
moisture return and subsequent convection over the plains. Max
temps may drift downward just a degf or two as moisture increases
and high slides east, though most locations will still end up
somewhat above seasonal averages.

Upper high then wanders back westward into the desert sw from late
in the weekend into the middle of next week, with at least a
modest tap of mid level moisture continuing to drift across the
state through the period. Over the eastern mountains and plains,
moist air will make periodic southward/westward surges, with
perhaps a stronger push on Mon as upper wave moves into the nrn
Midwest and surface high builds southward through the plains.
Overall, expect sct afternoon tsra both Sat and Sun across the
mountains, with wly steering currents taking convection across the
I-25 corridor and onto the plains each evening. GFS and ECMWF
then point toward Mon/Tue as being particularly wet, as deepening
moisture interacts with weak upper energy rotating around the
ridge. Temps will continue a slow downward drift through the
weekend and into next week as moisture/clouds increase.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 241 PM MDT Tue Jul 17 2018

Thunderstorms will be possible through this evening at all three
terminal locations. Brief periods of reduced CIGS and VIS are
possible as they pass near or over the terminals. Erratic winds are
also possible with thunderstorm passage. Expect clearing conditions
by late evening as thunderstorms dissipate and move off to the east.
If KALS should receive rainfall, fog may be possible later tonight
into Wednesday morning.  Drier air will work into the area for
Wednesday with VFR conditions through the afternoon and no chances
for thunderstorms at the terminals.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...MOZLEY
Hazardous weather outlook, Jul 17, 11:32 AM MDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Tue Jul 17 2018

COZ058>089-093>099-181745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Tue Jul 17 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Moderate to heavy rainfall will be capable of producing localized
flash flooding, especially in and near the newer burn scars,
including the Spring, Chateau, Hayden Pass and Junkins burn scars
as well as urban locations that have received heavy rainfall
during the past few days. Flash flooding on area burn scars can
generate dangerous debris flows along with unstable stream banks.

In addition, strong to marginally severe thunderstorms capable of
producing hail around one inch in diameter and wind gusts around 60
mph will be possible from this afternoon and evening, favoring
portions of El Paso, Kiowa, Bent and Prowers counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

On Wednesday and Thursday, isolated to scattered afternoon and
evening thunderstorms will mostly be confined to over and near the
mountains. With limited moisture, the main threats from these
storms will be gusty winds and lightning.

Starting Friday, atmospheric moisture will increase. Thunderstorms
will be capable of producing locally heavy downpours, which can
lead to flash flooding on recent burn scars. Storms are possible
over much of the region, and the best chances for storms will be
over and near the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible through this evening over area burn scars and across
portions of the Eastern Plains.

88/88

In the hours before

Special weather statement, Jul 17, 5:33 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
533 PM MDT TUE JUL 17 2018

COZ099-180000-
Springfield Vicinity/Baca County CO-
533 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BACA COUNTY UNTIL
600 PM MDT...

At 533 PM MDT, Doppler radar was tracking a nearly stationary
and strong thunderstorm 7 miles northwest of The Saunders Elevator.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3744 10227 3764 10222 3764 10204 3740 10204
TIME...MOT...LOC 2333Z 273DEG 6KT 3751 10216

BL
Special weather statement, Jul 17, 5:40 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
540 PM MDT TUE JUL 17 2018

COZ099-180000-
Springfield Vicinity/Baca County CO-
540 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 600 PM
MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm over
Springfield, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield and Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3727 10265 3737 10274 3756 10255 3739 10233
TIME...MOT...LOC 2340Z 231DEG 17KT 3737 10263

BL
Special weather statement, Jul 17, 5:43 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
543 PM MDT TUE JUL 17 2018

COZ084-180015-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
543 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
615 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 25 miles northeast of Colorado Springs, moving east at 20
mph.

Brief heavy rain, small hail up to 1/2 inch in diameter and winds in
excess of 40 mph will be possible with this storm.

Locations impacted include...
Calhan, Ramah and Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3897 10450 3913 10448 3913 10415 3889 10416
TIME...MOT...LOC 2341Z 279DEG 15KT 3902 10441

mw
Special weather statement, Jul 17, 6:34 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
634 PM MDT TUE JUL 17 2018

COZ084-085-180115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
634 PM MDT TUE JUL 17 2018

...SPECIAL WEATHER STATEMENT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 32 miles east of Colorado Springs, moving southeast at 20
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Yoder and Rush.

LAT...LON 3874 10405 3889 10437 3906 10427 3907 10405
TIME...MOT...LOC 0034Z 294DEG 16KT 3895 10424

KTS
Special weather statement, Jul 17, 6:37 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
637 PM MDT TUE JUL 17 2018

COZ076-077-079-083-180130-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
637 PM MDT TUE JUL 17 2018

...SPECIAL WEATHER STATEMENT...

At 637 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Texas Creek, or 43 miles southwest of Colorado
Springs, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Royal Gorge and Canon City.

LAT...LON 3853 10564 3862 10551 3859 10538 3846 10520
      3829 10544
TIME...MOT...LOC 0037Z 315DEG 13KT 3849 10549

KTS
Special weather statement, Jul 17, 7:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
713 PM MDT TUE JUL 17 2018

COZ098-180145-
Lamar Vicinity/Prowers County CO-
713 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PROWERS COUNTY UNTIL 745
PM MDT...

At 712 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lamar to 11 miles south of Granada.
Movement was northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lamar, Holly, Granada, Hartman and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3780 10216 3795 10267 3826 10260 3808 10204
      3795 10204
TIME...MOT...LOC 0112Z 208DEG 20KT 3801 10262 3790 10226

BL

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:34 PM MDTSpecial Weather StatementPUBEl Paso41 min
Jul 17, 6:37 PM MDTSpecial Weather StatementPUBFremont53 min
Jul 17, 7:18 PM MDTSpecial Weather StatementPUBCrowley27 min
Jul 17, 7:48 PM MDTSpecial Weather StatementPUBOtero27 min
Jul 17, 8:18 PM MDTSpecial Weather StatementPUBCrowley27 min
Jul 17, 9:07 PM MDTAreal Flood AdvisoryPUBKiowa115 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.